Colorado, 2013

Hail and Damaging Wind in Colorado, September 22, 2013

September 22, 2013 · NWS PUB · 6 events in 2 counties and zones

A severe storm produced hail up to the size of quarters and wind damage near Crestone across eastern Saguache County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters and wind damage near Crestone across eastern Saguache County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 22, 10:43 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 22, 10:43 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1143 AM MDT SUN SEP 22 2013

.UPDATE...
ISSUED AT 1007 AM MDT SUN SEP 22 2013

FORECAST LOOKS ON TRACK...BUT DID MAKE SOME MINOR ADJUSTMENT TO
POPS TO TRIM EASTWARD EXTENT BEFORE 21Z AS LATEST SHORT RANGE
MODELS ARE HOLDING ANY PRECIPITATION OFF UNTIL AFTER 2 PM FOR THE
TELLER COUNTY...FREMONT COUNTY AND THE WET MOUNTAINS. WV PICS
SHOWING SHARP TROF ENTERING WESTERN UT WITH 60+KT H5 JET ROUNDING
THE BASE TOWARDS THE 4 CORNERS REGION. NICE LINE OF THUNDERSTORMS
HAS DEVELOPED OVER THE 4 CORNERS REGION AHEAD OF THIS FEATURE...WITH
ROUNDS OF THUNDERSTORMS DEVELOPING AHEAD OF THIS LINE MOVING UP
ACROSS THE EASTERN SAN JUANS AND THE WEST FORK BURN SCAR. SO FAR
ONLY LIGHT PRECIPITATION AMOUNTS HAVE FALLEN IN RAIN GAGES OUT
THAT WAY...GENERALLY UNDER .20...THOUGH DID SEE ONE HIT OF .40
DOWN AROUND WOLF CREEK PASS EARLIER THIS MORNING WHICH FELL IN 1
HOURS TIME. CURRENT FLASH FLOOD WATCH STILL LOOKS ON TRACK WITH
PROBABILITY OF FAST MOVING BUT TRAINING THUNDERSTORMS MOVING
ACROSS THE SOUTHWEST MTS THROUGH THE AFTERNOON.

REMAINDER OF THE AREA WILL SEE THE MAIN LINE OF THUNDERSTORMS
ASSOC WITH THE STRONG UPPER FORCING MOVE ACROSS THE AREA AFTER 3-4
PM. MAIN CONCERN WILL BE FOR LARGE HAIL (QUARTER INCH) AND
DAMAGING WINDS ACROSS THE MOUNTAINS/INTERIOR VALLEYS WHERE DEEP
LAYER SHEARS ARE SUFFICIENTLY STRONG. EVENT WILL EVOLVE INTO MORE
OF A DAMAGING WIND THREAT WITH POSSIBLY SOME SMALL HAIL FOR THE SE
MTS/I-25 CORRIDOR AS THESE STORMS MOVE OFF INTO THE LOWER
ELEVATIONS. COULD BE SOME SEVERE THUNDERSTORM WATCHES ISSUED A
LITTLE LATER...DEPENDING ON HOW ACTIVITY EVOLVES...SO STAY TUNED. -KT

UPDATE ISSUED AT 636 AM MDT SUN SEP 22 2013

BROUGHT CURRENT OBSERVATIONS AND SATELLITE DATA INTO FRONT END OF
FORECAST GRIDS.  NO OTHER CHANGES TO FORECAST AT THIS TIME. LW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM MDT SUN SEP 22 2013

...STRONG SHORTWAVE TO MOVE ACROSS SOUTHERN COLORADO TODAY AND
TONIGHT...

AN EARLY FALL SHORTWAVE WILL CROSS SOUTHERN COLORADO TODAY AND
TONIGHT BRINGING THUNDERSTORMS...RAIN SHOWERS...HIGH ELEVATION SNOW
SHOWERS AND WIDESPREAD WIND.

THUNDERSTORMS ARE ALREADY IMPACTING THE SAN JUAN MOUNTAINS THIS
MORNING.  THIS ACTIVITY IS EXPECTED TO CONTINUE THIS MORNING AND
THEN INCREASE THIS AFTERNOON INTO THE EVENING.  MODEL QUANTITATIVE
PRECIPITATION FORECASTS ARE PRETTY BULLISH OVER THE WEST FORK
COMPLEX AND THIS MAKES SENSE GIVEN THE TRACK OF THE UPPER LOW.
THIS AREA SHOULD RECEIVE THE BRUNT OF THE PRECIPITATION BASED ON
THE TRACK OF THE UPPER SYSTEM OVER THE FOUR CORNERS AREA. THE
SAN JUANS SHOULD SEE SOME OF THE BEST MOISTURE...LIFT AND
INSTABILITY...BEING UNDER THE NORTHEAST QUAD OF THE UPPER
LOW.  SO...A FLASH FLOOD WATCH LOOKS GOOD FOR THIS AREA AND
WILL CONTINUE WITH MORNING FORECAST SUITE.  THERE IS ALSO A
THREAT OF FLASH FLOODING ON THE OTHER AREA BURN SCARS TODAY...
BUT THE OVERALL THREAT IS THOUGHT TO BE LESS DUE TO FASTER
STORM MOVEMENTS IN THOSE AREAS.

THE REST OF SOUTHERN COLORADO WILL ALSO SEE AN ACTIVE WEATHER
PATTERN TODAY.  THE SHORTWAVE IS STRONG CURRENTLY AND IS FORECAST TO
REMAIN SO INTO THE EVENING.  THE MAXIMUM LIFT WITH THIS SYSTEM
SHOULD COINCIDE NICELY WITH AFTERNOON HEATING FOR AN EXPLOSION OF
CONVECTION OVER THE MOUNTAINS DURING THE LATE AFTERNOON/EARLY
EVENING HOURS.  THE CONVECTION WILL WORK EAST ACROSS THE PLAINS
DURING THE LATE AFTERNOON.  HOWEVER...FORECAST MODELS INDICATE THE
CONVECTION WILL TEND TO WEAKEN AS IT MOVES EAST.  THERE SHOULD AT
LEAST BE SCATTERED ACTIVITY ACROSS THE PLAINS DURING THE LATE
AFTERNOON/EVENING HOURS.

PRIMARY THUNDERSTORM THREATS THIS AFTERNOON WILL GENERALLY BE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAIN.  HOWEVER...THERE MAY BE ENOUGH SHEAR AND MID LEVEL
INSTABILITY TO GENERATE A FEW STRONGER STORMS PRODUCING HAIL UP TO
THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH.  THIS GOES FOR THE
MOUNTAINS AS WELL AS THE PLAINS.  SPC HAS SOUTHWEST AND SOUTH
CENTRAL COLORADO UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY
WITH PRIMARY CONCERNS OF STRONG WINDS AND LARGE HAIL.

WHILE SNOW LEVELS WILL INITIALLY BE GENERALLY ABOVE THE PEAKS
TODAY...THEY WILL FALL OFF RAPIDLY BEHIND THE TROUGH PASSAGE LATE
TODAY AND TONIGHT.  THE MOST PRONOUNCED DROP WILL OCCUR ACROSS THE
CENTRAL MOUNTAINS THIS EVENING.  THIS AREA COULD SEE SEVERAL INCHES
OF WET SNOW ACCUMULATE ABOVE 9000 FEET OR SO BY MONDAY MORNING.
ACCUMULATIONS OF WET SNOW WILL ALSO BE POSSIBLE IN THE REST OF THE
MOUNTAIN AREAS ABOVE 10000 TO 11000 FEET BY MONDAY MORNING...
INCLUDING PIKES PEAK.

ON A FINAL NOTE...WIDESPREAD WINDS ARE EXPECTED ACROSS SOUTHERN
COLORADO TODAY.  FOR THE FIRST TIME IN A WHILE...SURFACE PRESSURE
GRADIENTS AND UPPER LEVEL JET STREAM WINDS WILL RESULT IN WIDESPREAD
SUSTAINED WIND SPEEDS OVER 20 MPH WITH GUSTS OVER 40 MPH FOR THE
AFTERNOON AND EVENING HOURS.  ADDITIONALLY...CONVECTION MAY KICK
THOSE SPEEDS UP LOCALLY TO 50 OR 60 MPH. WELCOME FALL. LW

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 333 AM MDT SUN SEP 22 2013

MONDAY...EARLY MON MORNING MODELS INDICATE THAT THE UPPER TROUGH
WILL BE EXITING COLORADO ACROSS THE NE CORNER INTO NEBRASKA. THIS
MORE NORTHERLY SOLUTION CUTS THE PCPN CHANCES FOR THE CWA
DRAMATICALLY...WITH ISOLATED TO LOW END SCATTERED POPS FOR MAINLY
THE NORTHERN PORTIONS OF THE FORECAST AREA SUCH AS THE LAKE AND
CHAFFEE COUNTIES AS WELL AS THE RAMPART RANGE AND THE PALMER DVD.
PCPN CHANCES TAPER OFF QUICKLY THROUGH THE AFTN. AS FOR TEMPS...A
NORTHERLY PUSH THROUGH THE MORNING SHOULD KEEP MAX TEMPS FOR THE
PLAINS IN THE 70S TO NEAR 80 F.

MONDAY NIGHT THROUGH WEDNESDAY...DRY AND WARMER AS ZONAL FLOW
SETTLES IN BEHIND THE DEPARTING SYSTEM...WHICH THEN TRANSITIONS TO A
MORE SW DIRECTION ALOFT AHEAD OF THE NEXT UPPER LOW PRES SYSTEM.
LOOK FOR MAX TEMPS IN THE 80S FOR THE PLAINS...60S AND 70S FOR THE
HIGH VALLEYS.

THURSDAY THROUGH SATURDAY...THE EC AND GFS MODELS ARE TRENDING
TOWARDS A SLIGHTLY SLOWER SOLUTION FOR THE NEXT INCOMING LOW PRES
SYSTEM...AND PERHAPS EVEN LEANING TO A MORE NORTHERLY TRACK. FOR
NOW...LOOKS LIKE THE LOW SYSTEM WILL DROP DOWN INTO THE GREAT BASIN
ON THU...INCREASING SW FLOW ALOFT SIGNIFICANTLY FOR THE FORECAST
AREA DURING THE DAY AS WELL AS PRODUCING SHOWERS ALONG THE CONTDVD
BY MIDDAY. ONE MORE HOT DAY ON THU WITH TEMPS IN THE 80S FOR THE
EASTERN PLAINS...THEN THE SFC COLD FRONT WILL DROP DOWN ACROSS THE
PALMER DVD OVERNIGHT INTO FRI AND DROP MAX TEMPS TO RIGHT AROUND 70
F FOR THE PLAINS BOTH FRI AND SAT. AS FOR PCPN...TOUGH CALL ON HOW
WIDESPREAD COVERAGE WILL BE CONSIDERING WHAT THE MODELS ARE TRENDING
TOWARDS. FOR NOW...WILL KEEP ISOLATED POPS IN FOR MUCH OF THE AREA
THU NIGHT THROUGH FRI...BUT MODELS INDICATE THE TROUGH AXIS WILL BE
CROSSING CWA LATE FRI NIGHT SO PCPN SHOULD SHUT DOWN QUICKLY EARLY
SAT MORNING. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1139 AM MDT SUN SEP 22 2013

SCATTERED THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AFFECTING THE
KALS TAF SITE THROUGH THE AFTERNOON AND EARLY EVENING...AND
AFFECTING THE KCOS AND KPUB TAF SITES AFTER 22Z. MAIN THREAT WITH
THUNDERSTORMS WILL BE STRONG OUTFLOW WIND GUSTS TO AROUND 40 KTS.
SOME LOCAL GUSTS TO 50 KTS WILL BE POSSIBLE AND SOME OF THE
STRONGER STORMS COULD CONTAIN SOME SMALL HAIL. KALS HAS THE BEST
CHANCE OF SEEING -TSRA AFFECT THE TERMINAL AND HAVE INTRODUCED A
TEMPO GROUP TO ACCOUNT FOR THIS. KCOS HAS THE SECOND BEST
OPPORTUNITY OF THE TAF SITES AND ALSO HAVE A TEMPO GROUP. KPUB IS
MORE LIKELY TO BE HIT BY ERRATIC OUTFLOW WIND GUSTS RATHER THAN
THE THUNDERSTORMS THEMSELVES...SO TEMPO GROUP JUST CONTAINS THE
GUSTY WIND POTENTIAL WITH VCTS. AS THE TROF MOVES ACROSS THE
AREA...SHOULD SEE RAPID CLEARING AROUND 06Z...THOUGH SOME WRAP
AROUND SHOWERS MAY CONTINUE TO AFFECT KCOS THROUGH THE EARLY
MORNING HOURS. GUSTY SOUTH TO SOUTHWEST WINDS WILL SWITCH AROUND
FROM THE WEST TO NORTHWEST AFTER 06Z.

MEANWHILE...MTN AREAS WILL SEE WIDESPREAD MTN OBSCURATIONS WITH
THUNDERSTORMS AND SNOW LEVELS DROPPING TO AROUND 9000-10000 FEET
OVERNIGHT. CLEARING WILL TAKE PLACE ACROSS THE EASTERN SAN JUANS
AFTER 06Z...WITH SHOWERS LASTING INTO THE EARLY MORNING ACROSS THE
CENTRAL MTS.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR COZ067-068.

&&

UPDATE...KT
SHORT TERM...LW
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Sep 22, 10:47 AM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1147 AM MDT SUN SEP 22 2013

COZ058>089-093>099-231800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1147 AM MDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EARLY FALL WEATHER SYSTEM WILL BRING THUNDERSTORMS...RAIN
SHOWERS...HIGH ELEVATION SNOW SHOWERS AND STRONG WINDS TO THE
AREA THIS AFTERNOON AND TONIGHT.

ENOUGH RAIN COULD FALL OVER THE WEST FORK COMPLEX SCARS TO PRODUCE
FLASH FLOODING.  THERE IS ALSO A THREAT OF FLOODING ON THE OTHER
BURN SCARS IN SOUTHERN COLORADO...BUT THE OVERALL THREAT IS LOWER
IN THOSE AREAS DUE TO FASTER STORM MOVEMENTS.

PRIMARY THUNDERSTORM THREATS TODAY WILL INCLUDE LIGHTNING...WIND
GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN.  HOWEVER...
THERE IS ENOUGH SHEAR AND INSTABILITY FOR A FEW STORMS TO BECOME
SEVERE PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60
MPH. LOCATIONS WITH THE GREATEST RISK FOR LARGE HAIL AND DAMAGING
WINDS WILL BE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND
INTERIOR VALLEYS...WHILE THE SOUTHEAST MOUNTAINS AND I-25 CORRIDOR
WILL HAVE THE GREATEST POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS.

SNOW LEVELS WILL DROP OFF OVER SOUTHERN COLORADO LATER TODAY AND
TONIGHT...FALLING TO ABOUT 9000 FEET OVER THE CENTRAL MOUNTAINS
AND TO 10000 OR 11000 FEET OVER THE REMAINING MOUNTAIN AREAS.
THESE AREAS COULD SEE SEVERAL INCHES OF WET SNOW ACCUMULATION
BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL LOW PRESSURE IS EXPECTED TO DROP DOWN INTO THE
GREAT BASIN ON THURSDAY...BRINGING AN INCREASE IN WINDS AND
PRECIPITATION TO THE AREA FROM THURSDAY NIGHT THROUGH FRIDAY
EVENING. THERE WILL BE A CHANCE FOR MOUNTAIN SNOW...AS WELL AS A
FLASH FLOODING THREAT FOR AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER SOUTHERN COLORADO TODAY AND TONIGHT.

31/77

In the hours before

Special weather statement, Sep 22, 9:30 AM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1030 AM MDT SUN SEP 22 2013

COZ066>068-221715-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-LA GARITA MOUNTAINS ABOVE
10000 FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW
10000 FT-
1030 AM MDT SUN SEP 22 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  THE WEST FORK COMPLEX BURN SCAR.

AT 1023 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF PAGOSA SPRINGS...OR 33
MILES NORTHWEST OF DULCE...WHICH WAS MOVING TOWARD THE NORTHEAST AT
40 MPH.
LESS THAN FOUR TENTHS OF AN INCH OF RAIN IS EXPECTED ACROSS THE BURN
SCAR WITH THIS FAST MOVING STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS IN AND AROUND THE WEST FORK COMPLEX BURN SCAR.

MODERATE TO HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Special weather statement, Sep 22, 9:33 AM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1033 AM MDT SUN SEP 22 2013

COZ069-070-072-073-221700-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE
CRISTO MOUNTAINS ABOVE 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-
1033 AM MDT SUN SEP 22 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO...
  ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  EXTREME WEST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...

AT 1031 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAN LUIS LAKE...OR 17 MILES NORTH OF
ALAMOSA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREAT SAND DUNES.
  CRESTONE.

HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Special weather statement, Sep 22, 11:50 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1250 PM MDT SUN SEP 22 2013

COZ066>068-221945-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-LA GARITA MOUNTAINS ABOVE
10000 FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW
10000 FT-
1250 PM MDT SUN SEP 22 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  THE WEST FORK AND PAPOOSE BURN SCARS.

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 18 MILES WEST OF PAGOSA SPRINGS...OR
34 MILES NORTHWEST OF DULCE...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST FORK AND PAPOOSE BURN SCARS.

MODERATE TO HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. STORMS ARE
MOVING QUICKLY TO THE NORTHEAST. AT THIS TIME...RADAR TRENDS SUPPORT
RAIN TOTALS OF LESS THAN FOUR TENTHS OF AN INCH.
HOWEVER...ADDITIONAL LINES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON WHICH COULD LEAD TO GREATER RAINFALL TOTALS. PLEASE
CONTINUE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA AS CONDITIONS
CHANGE.

PJC
Special weather statement, Sep 22, 12:36 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT SUN SEP 22 2013

COZ065-067>069-222000-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAN
JUAN MOUNTAINS ABOVE 10000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL
DIVIDE BELOW 10000 FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN
MOUNTAINS BELOW 10000 FT-
136 PM MDT SUN SEP 22 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  EXTREME NORTHWESTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
  SOUTHEASTERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...
  WESTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PASS...OR 35 MILES NORTH OF
DULCE...WHICH WAS MOVING TOWARD THE NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINDY PASS BURN SCAR.
  SOUTH FORK.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 22, 1:41 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT SUN SEP 22 2013

COZ069-070-222130-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
241 PM MDT SUN SEP 22 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  NORTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CENTER...OR 18 MILES
NORTHWEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  HOOPER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC

The radar

The Pueblo radar (KPUX), 179 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alamosa

When
September 22, 1:55 PM MST to 2:00 PM MST
Where
Alamosa County, 6.12 mi WSW of Hooper
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -105.980

Hail, Saguache

When
September 22, 1:59 PM MST to 2:04 PM MST
Where
Saguache County, 10.42 mi S of Moffat
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -105.930

Hail, Saguache

When
September 22, 2:03 PM MST to 2:08 PM MST
Where
Saguache County, 3.82 mi E of Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -106.040

Hail, Saguache

When
September 22, 2:15 PM MST to 2:20 PM MST
Where
Saguache County, 3.52 mi SE of Crestone
Measured
0.88 in hail
Reported by
Public
Coordinates
37.960, -105.660

Thunderstorm Wind, Saguache

When
September 22, 2:30 PM MST to 2:32 PM MST
Where
Saguache County, 4.94 mi SSE of Crestone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.939, -105.653

A severe wind on the southern edge of a storm knocked down around three dozen trees, and broke a few windows and did some roof damage to structures southeast of Crestone.

Hail, Saguache

When
September 22, 2:32 PM MST to 2:37 PM MST
Where
Saguache County, 2.97 mi SSE of Crestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.960, -105.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471814, 471815, 471813, 471817, 473106, 471816.